Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 7, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jan 8, 1998, 11:27 AM EST for Essex County, Orleans County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 1998, 11:27 AM EST (16:27 UTC)
- Expired
- Jan 8, 1998, 11:30 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Essex County, VT, Orleans County, VT
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 081630 FFWBTV VTC017-015-019-023-005-009-007-027-021-001-090430- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 1127 AM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 1130 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY...ESSEX COUNTY IN NORTHWEST VERMONT ...CHITTENDEN COUNTY IN SOUTHEAST VERMONT ...WINDSOR COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY IN WEST CENTRAL VERMONT ...ADDISON COUNTY SMALL STREAMS WILL FLOOD LOW LYING AREAS THIS AFTERNOON INTO FRIDAY. SOME OF THE LARGER RIVERS WILL BEGIN TO FLOOD LATE TODAY AND CONTINUE THROUGH FRIDAY. VERMONT STATE POLICE IN RUTLAND REPORTED THAT SMALL STREAMS ARE RISING AND ARE THREATENING TO COVER ROADWAYS...IN PARTICULAR ROUTE 7 NEAR RUTLAND. ...LARGER RIVERS THAT ARE EXPECTED TO FLOOD INCLUDE... OTTER CREEK AT CENTER RUTLAND WILL RISE ABOVE FLOOD STAGE BY THIS EVENING AND REMAIN ABOVE FLOOD STAGE INTO FRIDAY. THE BLACK RIVER AT COVENTRY WAS NEAR FLOOD STAGE AND WILL CONTINUE TO RISE REACHING FLOOD STAGE THIS EVENING. OTHER LARGER RIVERS SUCH AS THE PASSUMPSIC...WHITE...WINOOSKI...LAMOILLE ARE FORECAST TO APPROACH FLOOD STAGE TONIGHT. IF RAINFALL EXCEEDS CURRENT EXPECTATIONS...THESE RIVERS COULD RISE ABOVE FLOOD STAGE AS WELL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:47 AM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 8, 9:47 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 947 AM EST THU JAN 8 1998 ZONE FORECAST UNCHANGED. SVR ICE STORM CONT ACRS NRN VLYS. WORST OF QPF WL OCCUR BTWN NOW AND ABT 18Z PER RUC2 WITH AN ADDITL .5 TO 1 IHCH OF RAIN WITH BEST 850 MB THTE ADVCTN/CNVGG/FGEN NWD ACRS RGN. AM CONCERNED THAT PRECIP AMOUNTS FROM 18-00Z MAY BE HEAVIER THAN MODEL FORECASTS BASED ON ETA 850 FGEN HANGING ON NORTHERN BORDER OF VT THROUGH 06Z. WILL LOOK AT 12Z GUIDANCE BEFORE UPDATING QPS. RAINFALL AMOUNTS NEARLY UNIFORM 1.50-2.00 THROUGH 12Z. COULD BE PUSHING 3.00 BEFORE ITS ALL OVER. MSS HAS SLEET AND BTV OVER TO RA. TEMPS GENERALLY AROUND FREEZING OR SLIGHTLY ABOVE SRN HALF OF CHAMPLAIN VALLEY AND HIGHER TERRAIN AND BELOW IN NRN CHAMP VLY AND ST. LAWRENCE. SEE LITTLE CHANGE TO THAT TODAY. COLD TMPS AND MIN SNWMELT CONTRIBUTING TO SLOW RUNOFF...BUT EVENTUALLY SGFNT RISES AND WDSPRD FLOODG...PSBLY LTR TDA/TNGT AS RUNOFF FINALLY MAKES IT INTO THE RIVERS AND TEMPERATURES RISE SLIGHTLY. SISSON
In the hours before
Special weather statement, Jan 8, 9:06 AM EST, 2 hours 21 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 2 hours 21 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 2 hours 21 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN AND ST. LAWRENCE COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
Special weather statement, Jan 8, 9:06 AM EST, 2 hours 21 minutes before
NYZ026>031-034-035-VTZ001>012-081810- SPECIAL WEATHER STATEMENT...CORRECTED FOR ESSEX COUNTY EMERGENCY NATIONAL WEATHER SERVICE BURLINGTON VT 906 AM EST THU JAN 8 1998 ...A WINTER STORM WARNING FOR SEVERE ICING REMAINS IN EFFECT FOR NORTHERN NEW YORK AND NORTHERN VERMONT THROUGH TONIGHT... ...A WINTER WEATHER ADVISORY FOR ICING IS IN EFFECT FOR SOUTHERN VERMONT THIS MORNING... SEVERE ICING CONTINUES ACROSS THE ST. LAWRENCE AND CHAMPLAIN VALLEYS. A STATE OF EMERGENCY HAS BEEN DECLARED FOR CLINTON ...FRANKLIN...ST. LAWRENCE COUNTIES AND ESSEX COUNTIES OF NEW YORK. TRAVEL IS PROHIBITED ON SECONDARY ROADS IN ESSEX COUNTY NEW YORK WHERE TREES AND POWER LINES ARE DOWN AND SECONDARY ROADS ARE IMPASSABLE. OCCASIONAL HEAVY RAIN WILL CONTINUE FOR THIS MORNING. TEMPERATURES WILL BE AROUND FREEZING IN THE CHAMPLAIN VALLEY AND BELOW FREEZING IN THE ST. LAWRENCE VALLEY. ICING WILL BE MOST SEVERE IN THE ST. LAWRENCE AND NORTHERN CHAMPLAIN VALLEYS WHERE ADDITIONAL ICE ACCUMULATION IS LIKELY TODAY. ELSEWHERE IN THE WARNING AREA...ICING WILL BE MOST SIGNIFICANT IN THE MOUNTAIN VALLEYS WHERE COLDER AIR IS TRAPPED. ACROSS THE HIGHER TERRAIN...MILDER TEMPERATURES WILL KEEP THE PRECIPITATION MAINLY RAIN TODAY. IN SOUTHERN VERMONT...MAINLY RAIN IS EXPECTED TODAY BUT POCKETS OF FREEZING RAIN ARE LIKELY THIS MORNING IN SOME OF THE DEEPER VALLEYS. TRAVEL IS NOT RECOMMENDED IN THE WARNING AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR FURTHER UPDATES ON THIS DANGEROUS ICE STORM. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/BTV/. SISSON &
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 5:03 AM EST | Flash Flood Warning | BTV | Washington | 5 hr |
| Jan 8, 8:35 AM EST | Flash Flood Warning | BTV | Franklin | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Addison, Chittenden, Lamoille, Washington | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Caledonia, Orange, Windsor | 12 hr |
| Jan 8, 11:27 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.